"Treatment with naloxone can reverse respiratory failure within a few minutes (Darke and Hall, 1997; Physician’s Desk Reference, 2000). Naloxone is an opiate antagonist, and is thought to displace heroin at the Mu2 receptors. Physicians and emergency personnel treat patients suspected of heroin overdose by administering an initial dose of naloxone parenterally. While 2 mg are almost always sufficient to revive a patient, additional doses can be administered if the desired improvement does not occur, and smaller doses are often used to minimize the discomfort of sudden heroin withdrawal (Physician’s Desk Reference, 2000). In adults, naloxone has a half-life of between 30 and 81 minutes (Physician’s Desk Reference, 2000). Therefore, repeated administration could be necessary to reverse the effect of particularly large or long-lasting doses of heroin. (Sporer, 1999; Physician’s Desk Reference, 2000). In practice, however, a single 2 mg does is almost always sufficient. If a patient has not taken opioids, naloxone has no pharmacological effect (Darke and Hall, 1997).
"While administration of naloxone may produce acute withdrawal symptoms in patients with heroin dependence (Physician’s Desk Reference, 2000), the drug does not have long-term or life threatening adverse effects when it is administered at therapeutic doses (Strang, et al, 1996). Naloxone has been associated with complications such as seizures and arrhythmia, (Physician’s Desk Reference, 2000) but more recent research suggests that complications are exceedingly rare, that past reports of complications may have been erroneous (Goldfrank and Hoffman, 1995), or that complications occur, if at all, in patients with pre-existing heart disease (Goldfrank and Hoffman, 1995). Naloxone is not addictive, and has no psycho-pharmacological effects."
Burris, Scott; Norland, Joanna; and Edlin, Brian, "Legal Aspects of Providing Naloxone to Heroin Users in the United States," International Journal of Drug Policy, 2001, Vol. 12.